Vicodin is a prescription narcotic painkiller that contains hydrocodone and acetaminophen. As with all painkillers, drinking alcohol while taking Vicodin increases your risk of unpleasant side effects and can cause serious damage to your liver. Tell your doctor if you drink alcohol regularly before taking Vicodin so you can discuss other possible solutions for your pain management needs.
Video of the Day
The acetaminophen in Vicodin can cause liver damage if you take too much of the medication or combine it with alcohol. Having more than three alcoholic beverages per day increases your risk of liver damage, and your doctor needs to know if you consume alcohol regularly so he can adjust your dosage or offer a different painkiller or pain management treatment. Each Vicodin pill contains up to 750 mg of acetaminophen, and you shouldn’t take more than 2,000 mg daily if you have more than three drinks per day.
The hydrocodone in Vicodin can cause confusion, memory loss and difficulty breathing in some people. Since alcohol is a depressant, drinking while taking Vicodin increases the risk and severity of these side effects. Both alcohol and Vicodin can upset your stomach, and combining the two can lead to nausea and vomiting, which may be severe. It’s best to take Vicodin with a small glass of milk or bland food to reduce stomach problems.
Vicodin can be habit-forming. It’s important to be honest with your doctor about your drinking habits if he prescribes Vicodin or any other narcotic painkiller. If you have a problem controlling your drinking, you might be more susceptible to developing a dependency on Vicodin. You should avoid alcoholic beverages completely while you're taking Vicodin, and not just when you take the medication. Hydrocodone and acetaminophen stay in your system for several hours and the best way to reduce the dangers of drinking with Vicodin is to refrain from consuming alcohol completely until you have stopped taking the drug for at least 24 hours.
Because the risks of combining alcohol and Vicodin are so high, it’s important to seek emergency medical attention if you’ve taken too much of the medication or if you’ve consumed several alcoholic beverages while taking it. This is particularly important if you feel extremely drowsy, feel short of breath, or have severe stomach pains or a weak pulse. In extreme cases, an overdose of Vicodin can be fatal, especially when combined with alcohol, so getting prompt medical attention is vital.